40-YEAR-OLD PATIENT WITH SEVERE ABDOMINAL PAIN
A 40-year-old patient comes to the emergency department with sudden 9/10 left flank pain that radiates to the groin, associated with gross hematuria and vomiting. She states that it has been the third episode of similar characteristics in the last 6 months. The last episodes resolved when she passed “a stone” while urinating.
On review of systems, she complains of a dry cough, fatigue, facial rash, and tender erythematous patches of skin on her lower extremities. Physical exam reveals a fatigued-appearing female in acute distress. Her lungs are clear to auscultation. The abdomen is painful on the left flank with no peritoneal signs. Skin exam findings are shown in images 1 and 2. Since she reports a dry cough, a chest x-ray is performed (see image 3).
How are the renal stones possibly related to the physical exam and imaging findings?
The patient has sarcoidosis, which is an idiopathic illness caused by the formation of noncaseating granulomas in various organs. This patient is presenting with bilateral hilar lymphadenopathy, erythema nodosum, a maculopapular facial rash and most likely renal stones due to hypercalciuria. Hypercalciuria can present in up to 50 % of sarcoidosis patients. This is caused by the increased 1,25-dihydroxyvitamin D (calcitriol) produced by the alveolar macrophages forming the granuloma. This process is independent of parathyroid hormone, and can not be regulated by the increased calcium levels in peripheral blood, leading to increased calcium excretion in urine. Its precipitation in the renal tubules can form renal calculi and subsequent renal insufficiency.
Look for answer next week!
(With thanks to Dr. Leyla Bojanini for preparing the case.)